Idaho, 2014

Heavy Snow in Idaho, March 2 to 3, 2014

March 2 to 3, 2014 · NWS PIH · 1 event in 1 county or zone

Over a foot of snow fell in higher elevations of the Upper Snake River Highlands.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Over a foot of snow fell in higher elevations of the Upper Snake River Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 2, 2:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 2, 2:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
235 PM MST SUN MAR 2 2014

.SHORT TERM...TONIGHT THROUGH WED AFTERNOON. NEXT EMBEDDED
SHORTWAVE IN THE ZONAL FLOW IS CROSSING THROUGH OREGON AND SHOULD
ARRIVE TONIGHT. IT HAS ALL APPEARANCES OF VERY MOIST FLOW...BUT
HARD TO SAY WHAT IT WILL DO TO TEMPERATURES TONIGHT. THE GUIDANCE
FORECASTS ALL HAVE OVERNIGHT LOWS WARMER OR JUST BELOW CURRENT
AFTERNOON HIGH TEMPERATURES...SO HAD TO MAKE A BETTER EDUCATED
GUESS BASED ON CURRENT TEMPERATURES AND DEWPOINTS. MODERATE
WIND EXPECTED WITH THIS TROUGH...WHICH SHOULD PROLONG THE
ADIABATIC MIXING AND PREVENT ANY SERIOUS INVERSION FROM
DEVELOPING. THIS WOULD BE OFFSET AT LEAST SOMEWHAT BY COLDER AIR
BEHIND THE TROUGH. NOT MUCH BETTER
FOR AFTERNOON HIGHS...THEY WERE MUCH TO WARM FOR YESTERDAY AND
TODAY AND APPEAR TO BE CONTINUING THE MYSTIFYING TREND. DECIDED
NOT TO MESS WITH THE ADJUSTMENTS OF THE PREVIOUS THINKING. NEVER
THE LESS...HEAVY PRECIPITATION STILL EXPECTED AT ELEVATION WITH A
RAIN AND SNOW MIXTURE LIKELY BELOW 6000 FT ELEVATION. THUS HAVE
KEPT THE CURRENT ADVISORIES AND WARNINGS AS IS. THE MEAN ZONAL
FLOW CONTINUES TO BRING MORE SHORTWAVES DIRECTLY INTO
IDAHO...MAKING FOR A RATHER WET PERIOD THAT MAKES UP FOR THE DRY
START TO WINTER. YET ANOTHER SHORTWAVE IS EXPECTED MON NIGHT AND
TUE...THEN AN APPARENT BREAK FOR MOST OF TUE NIGHT. AN EVEN WETTER
AND STRONGER STORM IS EXPECTED WED...WHERE SAWTOOTH REGION
SNOWFALL WILL BE MEASURED BY THE FOOT. HOWEVER...IT IS EXPECTED AT
THIS TIME TO BRING VERY MILD AIR...THUS EXPECT SNOW ONLY AT HIGH
ELEVATIONS WITH MOSTLY RAIN IN PLACES SUCH AS THE SNAKE RIVER
PLAIN AND EASTERN MAGIC VALLEY. MESSICK

.LONG TERM...WEDNESDAY EVENING THROUGH SUNDAY NIGHT. UPPER RIDGING
OVER THE PACIFIC NORTHWEST TUESDAY NIGHT WILL FLATTEN AS A NEW STORM
SYSTEM APPROACHES THE COAST. THIS WILL ALLOW MILD PACIFIC MOISTURE
TO BEGIN FLOWING INTO THE REGION...INCREASING THE PRECIPITATION
CHANCES IN THE MOUNTAINS ON WEDNESDAY. SOUTHWEST FLOW BRINGS IN MORE
MOISTURE WED NIGHT AND THURSDAY...WITH PRECIPITATION EXPECTED ACROSS
THE AREA.  TEMPERATURES FORECAST TO BE ABOVE NORMAL.  SNOW LEVELS TO
BE FAIRLY HIGH IN THE 6500 TO 7000 RANGE FOR IMPACT CONCERNS.  HIGH
PRESSURE THEN BUILDS ON FRIDAY FOR THE WEEKEND.  NEXT POTENTIAL
SYSTEM LATER ON SUNDAY.  PRESTON

&&

.AVIATION...SCATTERED RAIN AND SNOW SHOWERS AND OCCASIONAL IFR
CEILINGS WILL CONTINUE THIS AFTERNOON AND LINGERING THROUGH THE
OVERNIGHT HOURS AS ANOTHER BATCH OF MOISTURE MOVES THROUGH.  PRESTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY ABOVE 6000 FEET
FOR THE IDZ019.

WINTER STORM WARNING UNTIL 5 PM MST MONDAY ABOVE 6500 FEET FOR
THE IDZ018-031.

&&
Hazardous weather outlook, Mar 2, 4:40 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
440 AM MST SUN MAR 2 2014

IDZ017>025-031-032-031145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
440 AM MST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LIGHT RAIN AND SNOW SHOWERS ARE FORECAST TODAY...WITH A LOW
PROBABILITY OF FREEZING DRIZZLE/RAIN ACROSS THE SNAKE PLAIN WHERE
THE COLD AIRMASS REMAINS IN PLACE.

SNOW AND WIND RAMP UP AGAIN FOR TONIGHT...WITH SNOW LEVELS MOSTLY
AT THE 5500-6500FT RANGE. SOME BLOWING AND DRIFTING SNOW IS
POSSIBLE IN THE MOUNTAINS WHERE SNOW REMAINS FLUFFY. A WINTER
STORM WARNING IS IN EFFECT FOR THE WESTERN CENTRAL MOUNTAINS ABOVE
6500FT AND A WINTER WEATHER ADVISORY ABOVE 6000FT FOR THE EASTERN
PART OF THE UPPER SNAKE HIGHLANDS. THE LATTER EXCLUDES THE TETON
VALLEY AND BOTH HEADLINES ARE 5 PM SUNDAY-5 PM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND SNOW CONTINUES THROUGH TUESDAY ACROSS EASTERN IDAHO. SNOW
LEVELS REMAIN AT 5500-6500FT IN GENERAL. SNOWFALL TOTALS THROUGH 5
PM MONDAY ARE AS FOLLOWS...5-13 INCHES FOR THE WESTERN CENTRAL
MOUNTAINS AND 5-10 INCHES FOR THE EASTERN PART OF THE UPPER SNAKE
HIGHLANDS. OTHER MOUNTAIN RANGES WILL SEE 1-4 INCHES WITH LOCALLY
HIGHER AMOUNTS. GUSTY WINDS WILL CREATE SOME BLOWING AND DRIFTING
CONDITIONS IN THE BACKCOUNTRY AND FOR SOME HIGHER PASSES.

SNOWFALL AMOUNTS AND PLACEMENT ARE MORE UNCERTAIN
MONDAY AND TUESDAY...BUT AN ADDITIONAL 2-5 INCHES SOMEWHERE IN THE
MOUNTAINS IS POSSIBLE. WITH LIGHT RAIN IN THE LOWER VALLEYS. MORE
RAIN AND SNOW IS POSSIBLE BEYOND TUESDAY...WITH RELATIVELY DRY
DAYS FORECAST ON WEDNESDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Mar 2, 3:51 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
351 PM MST SUN MAR 2 2014

IDZ017-020-021-030045-
MINIDOKA ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER
ID-BANNOCK ID-BLAINE ID-
351 PM MST SUN MAR 2 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EXTREME SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO

AT 345 PM MST...RADAR INDICATED A LINE OF SHOWERS EXTENDING FROM
ABERDEEN NORTHEAST TO TABER. THESE SHOWERS WERE MOVING NORTHEAST
AND WILL LIKELY PRODUCE HEAVY RAINFALL...SMALL HAIL...AND BRIEF
SNOWFALL AS THEY WORK INTO IDAHO FALLS...BLACKFOOT...AND AMERICAN
FALLS THROUGH 4 PM MST.

LAT...LON 4261 11310 4292 11372 4373 11219 4345 11175

HUSTON
Special weather statement, Mar 2, 3:54 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE POCATELLO ID
354 PM MST SUN MAR 2 2014

IDZ017-020-021-030045-
MINIDOKA ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER
ID-BANNOCK ID-BLAINE ID-
354 PM MST SUN MAR 2 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EXTREME SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO

AT 345 PM MST...RADAR INDICATED A LINE OF SHOWERS EXTENDING FROM
ABERDEEN NORTHEAST TO TABER. THESE SHOWERS WERE MOVING NORTHEAST
AND WILL LIKELY PRODUCE HEAVY RAINFALL...SMALL HAIL...AND BRIEF
SNOWFALL AS THEY WORK INTO IDAHO FALLS...BLACKFOOT...AND AMERICAN
FALLS THROUGH 5 PM MST.

LAT...LON 4261 11310 4292 11372 4373 11219 4345 11175

HUSTON
Special weather statement, Mar 2, 4:36 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
436 PM MST SUN MAR 2 2014

IDZ020>023-030130-
CARIBOU ID-JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-POWER ID-BANNOCK ID-
436 PM MST SUN MAR 2 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

AT 430 PM MST...RADAR INDICATED A LINE OF SHOWERS EXTENDING FROM
AMERICAN FALLS NORTH THROUGH ROCKFORD ADVANCING NORTHEAST AT 20 MPH.
GUSTY WINDS...BRIEF HEAVY RAIN MIXED WITH SNOW...AND SMALL HAIL CAN
BE EXPECTED THROUGH 530 PM MST AS IT SWEEPS INTO
POCATELLO...BLACKFOOT...IDAHO FALLS...AND THE INTERSTATE 15 CORRIDOR
FROM INKOM TO IDAHO FALLS.

LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   INTERSTATE 15 FROM INKOM TO IDAHO FALLS...BLACKFOOT...FORT HALL...

LAT...LON 4261 11225 4267 11319 4268 11317 4272 11318
      4343 11265 4367 11180

HUSTON
Local storm report, Mar 2, 4:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
448 PM MST SUN MAR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             POCATELLO               42.88N 112.47W
03/02/2014  M0.25 INCH       BANNOCK            ID   NWS EMPLOYEE

            PEA SIZE HAIL REPORTED BY NWS EMPLOYEE ON EAST BENCH

&&

DPHELPS

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Snake Highlands

When
March 2, 5:00 PM MST to March 3, 5:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

Thirteen inches of snow fell at both the Black Bear and White Elephant SNOTEL sites above 7,500 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506034.